Minnesota, 2020

Funnel Cloud in Minnesota, August 22, 2020

August 22, 2020 · NWS FGF · 1 event in 1 county or zone

A thunderstorm cell strengthened over central Otter Tail County and produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A thunderstorm cell strengthened over central Otter Tail County and produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 5:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 22, 5:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
654 PM CDT Sat Aug 22 2020

.UPDATE...
Issued at 654 PM CDT Sat Aug 22 2020

A few stronger thunderstorm cells flared up over Otter Tail
County, which are tracking south-southeast. They have been fairly
impressive cells height-wise, with some nice pictures arriving on
social media. Recent trends have been down, and they should move
out of the FA in the next hour. Otherwise, the rest of the evening
should be nearly cloud free, although there is a little hazy
smoke in the high levels.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Aug 22 2020

Weak frontal boundary/wind shift line continues to move slowly
thru the area with a wind shift to the west/northwest and a bit
lower dew pts. Boundary was not from around Baudette to Bemidji
then to Fergus Falls. Some CU along the boundary mainly noted
around Lake of the Woods where isold t-storms formed and are now
moving east out of the fcst area. For tonight a mainly clear night
anticipated. Late night low clouds or patchy fog psbl in parts of
NW/WC MN where winds will be calm as high pressure moves overhead.
Also some small chance a shower or t-storm could graze the
Manitoba/North Dakota border overnight as some activity may
develop in southern Sask and move east. This is a quite low chance
and will not mention at this time.

Sunday will be a warm one again as winds turn southerly ahead of
next front which will move through Sunday aftn/eve. Short range
models indicate wind shift line from about Roseau to Grand Forks
then toward Bismarck area 21z. Soundings show a good deal of CIN
despite 2000-2500 j/kg CAPE and forcing along the boundary will be
rather weak. Therefore just low chances anything will form along
this boundary in the late aftn/eve with heating of the day. If it
would some brief severe is psbl. Better chance for an area of
showers/tstorms will arrive Sunday overnight as an upper wave
moves through north of the sfc front which at that time will be
over the far southern fcst area or into northern South Dakota.
Severe chances for the overnight would be much lower despite
decent 0-6 km bulk shear. Instability values are pretty weak by
this time and no low level jet to speak of. Best chances appear to
be between Hwy 2 and I-94/Hwy 10.

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Aug 22 2020

The upper level ridge will continue to sit over the Four Corners
region to start the work week. Zonal flow associated with this
pattern will continue to allow periodic shortwaves to traverse the
area with the main impacts including persisting warm temperatures
and the chance for thunderstorms. Confidence in timing and
severity of these thunderstorms is still low.

The ridging at the upper levels over the southwestern US looks to
stay consistent through the first half of the work week. As the
ridge stays intact and stagnant, high temperatures will continue to
stay warm in the 80s with some low 90s possible around the southern
extent of the CWA. A rather steady moisture plume also looks to
remain in place and will keep dewpoint temperatures in the mid 60s
to low 70s during the first half of the work week as well. Ensembles
are in agreement that some weakening of the ridge will occur towards
the end of the week and into the weekend. Height falls associated
with this break down of the upper level ridge and forecasted 850 hPa
temperatures dipping into the 10-15 C range should help to usher in
a cooling trend to the area. Thunderstorm chances are still sporadic
across the forecast period and will be tethered to the quick-hitting
shortwave pulses and surface features that will progress across the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 654 PM CDT Sat Aug 22 2020

The main issue for the TAFs is the fog potential Sunday morning.
It has been around in the mornings of the past few days, and with
light winds and clear skies, it is possible again. Think the best
chances will be at KTVF/KBJI around sunrise. Otherwise, wind
speeds and cloud cover look minimal throughout the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Aug 22, 2:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
348 PM CDT Sat Aug 22 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-232100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
348 PM CDT Sat Aug 22 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms will be possible Sunday evening
into Sunday night.

There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DTR/Speicher

In the hours before

Special weather statement, Aug 22, 4:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
549 PM CDT Sat Aug 22 2020

MNZ030-031-222345-
East Otter Tail MN-West Otter Tail MN-
549 PM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL COUNTY UNTIL
645 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dent, or 18 miles southeast of Detroit Lakes, moving southeast at 15
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Perham around 550 PM CDT.
  Richville around 610 PM CDT.
  Ottertail around 640 PM CDT.
  Glendalough State Park around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4660 9583 4668 9559 4640 9533 4629 9568
TIME...MOT...LOC 2248Z 334DEG 12KT 4658 9567

VG
Special weather statement, Aug 22, 5:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
628 PM CDT Sat Aug 22 2020

MNZ030-031-230015-
East Otter Tail MN-West Otter Tail MN-
628 PM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTER TAIL COUNTY
UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 12 miles northeast of Fergus Falls, moving southeast at 15
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Amor around 630 PM CDT.
  Southwestern Ottertail Lake and Underwood around 640 PM CDT.
  Glendalough State Park around 650 PM CDT.
  Battle Lake around 655 PM CDT.
  Clitherall around 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4635 9600 4647 9580 4620 9538 4611 9554
      4611 9576
TIME...MOT...LOC 2327Z 319DEG 13KT 4636 9583

VG
Special weather statement, Aug 22, 5:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Sat Aug 22 2020

MNZ031-230045-
East Otter Tail MN-
659 PM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ottertail, or 24 miles east of Fergus Falls, moving southeast at 15
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Henning around 730 PM CDT.
  Almora around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4639 9567 4649 9553 4628 9515 4617 9533
TIME...MOT...LOC 2359Z 311DEG 12KT 4639 9557

VG

The radar

The Fargo/Grand Forks radar (KMVX), 172 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Otter Tail

When
August 22, 6:00 PM CST
Where
Otter Tail County, 6 mi NW of Ottertail
Reported by
Storm Chaser
Coordinates
46.491, -95.639

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910856.